Topic / Other MS News

What to do when stopping natalizumab (Tysabri)

There is now a lot of data showing that disease activity returns to pre-treatment levels when natalizumab is stopped; this paper examines what might be done to reduce that risk

Many PwMS who have started therapy with natalizumab (Tysabri) because of very active disease ultimately make the decision to stop the drug.

Many people taking Tysabri stop the drug because they are in the so-called 'triple risk' situation of having been on the drug more than two years, are JC Virus positive, and have previously taken immunosuppressants, raising their risk of PML (progressive multifocal leukoencephalopathy), a frequently fatal brain infection, to over 1 in 100.

At the time of writing this paper, 395 people worldwide had developed PML while on Tysabri and around a quarter of those had died, with most of the remainder developing serious disability due to the infection.

However, when stopping Tysabri, the disease usually returns to the level of activity present before it was started. This paper, by German neuroimmunologists, looks at the various options that have been tried in an attempt to reduce the risk of increasing disease activity on stopping Tysabri.

They note that most are ineffective, but that the most promising appears to be fingolimod (Gilenya), however it needs to be started shortly (around eight weeks) after stopping Tysabri, or people experience a marked increase in number of relapses if left any later.

This is important information that should be brought to the attention of any treating neurologist considering stopping Tysabri for anyone on the drug. Further research is needed.

Natalizumab tysabri